Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 165, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 12, 2021, 7:12 PM CDT for Osborne County, Smith County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 7:12 PM CDT (00:12 UTC)
- Expired
- Aug 12, 2021, 7:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1721 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2517 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174
WUUS53 KGID 130012
SVRGID
KSC141-183-130045-
/O.NEW.KGID.SV.W.0165.210813T0012Z-210813T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
712 PM CDT Thu Aug 12 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
South central Smith County in north central Kansas...
North central Osborne County in north central Kansas...
* Until 745 PM CDT.
* At 712 PM CDT, a severe thunderstorm was located near Portis, or 33
miles southeast of Phillipsburg, moving north at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Portis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Hastings.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3939 9865 3939 9890 3960 9894 3960 9863
TIME...MOT...LOC 0012Z 179DEG 6KT 3951 9878
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ADP2 follow-up statements
182
WWUS53 KGID 130027
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
727 PM CDT Thu Aug 12 2021
KSC141-183-130045-
/O.CON.KGID.SV.W.0165.000000T0000Z-210813T0045Z/
Smith KS-Osborne KS-
727 PM CDT Thu Aug 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL SMITH AND NORTH CENTRAL OSBORNE COUNTIES...
At 727 PM CDT, a severe thunderstorm was located near Harlan, or 32
miles southeast of Phillipsburg, moving north at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Osborne and Portis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hastings.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3939 9865 3939 9890 3960 9894 3960 9863
TIME...MOT...LOC 0027Z 179DEG 6KT 3954 9878
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ADP623
WWUS53 KGID 130042
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
742 PM CDT Thu Aug 12 2021
KSC141-183-130051-
/O.EXP.KGID.SV.W.0165.000000T0000Z-210813T0045Z/
Smith KS-Osborne KS-
742 PM CDT Thu Aug 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SMITH AND NORTH
CENTRAL OSBORNE COUNTIES WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Hastings.
Remember, a Severe Thunderstorm Warning still remains in effect for
Southern Smith County until 800 PM CDT.
LAT...LON 3939 9865 3939 9890 3960 9894 3960 9863
TIME...MOT...LOC 0041Z 179DEG 6KT 3956 9878
$$
ADPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:06 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 12, 5:06 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 506 PM CDT Thu Aug 12 2021 .DISCUSSION...(This evening through Thursday) Issued at 505 PM CDT Thu Aug 12 2021 General overview/highlights of the entire 7-day forecast: - Marginal Risk of severe storms next 12 hours or so, particularly near/south of Interstate 80: It just so happens that the paramount forecast issue comes right away here very early on. Although the "exact details" are yet not clear even at this very short-term range, in general we are looking at two potentially distinct/separate chances for strong to severe convection: 1) mainly within our KS zones through around sunset near the main surface front...2) a potentially completely separate initiation of elevated storms later this evening- overnight primarily within the southern half of our Nebraska coverage area (CWA). See below for more details. - A much-awaited, consistently-cooler temperature regime: Although far from "truly cool/fall like", our recent streak of consistently hot/humid weather with highs well into the upper 80s- 90s is coming to an end here this afternoon, with the vast majority of the CWA expected to top out no higher than the mid 80s each of the next 7 days, although especially our KS zones and the Furnas County area could pop back up into the upper 80s-low 90s on various days Sunday onward. So overall, a near to very-slightly cooler than normal regime (for mid-August) awaits us. Most importantly: there is zero concern for excessive heat/Advisory potential for at least the next week. - Various, still rather uncertain rain/thunderstorm chances (PoPs) beyond tonight: Various forecast periods, but particularly those between Fri-Sun and again Tues-Thurs are littered with at least small PoPs, some of which will likely come to fruition but others that likely won't. The good news is that ON AVERAGE, WPC is forecasting nearly the entire CWA to receive at least 0.50-1.00" of rain over the course of the next week (localized spots surely higher), which combined with the overall-cooler temps should help to stem the tide of building drought concerns in some areas. With the "big pictures" items covered above, the rest of this discussion will focus solely on current weather and short term details, addressing only these next 36 hours/3 forecast periods... Our current/recent weather scene as of 4 PM: As of this writing, the vast majority of the CWA is dry/storm- free, but some strong to perhaps briefly-severe storms are flirting with the extreme southern edges of our KS zones along the very leading edges of the passing cold front. In short, today thus far has turned out pretty much as expected in most departments, but dewpoints held up a bit higher (and were slower to drop), which actually allowed heat index values to soar a bit higher than expected, with especially our KS zones and the Webster/Nuckolls/Thayer area reaching heat index as high as 103-106. In hindsight, we probably should have issued a formal Heat Advisory for these areas, but this was considered "too little, too late" by the time these higher values came to be, so have handled with an SPS and continued HWO mention to raise awareness. Actual high temps this afternoon will end up ranging from upper 80s most Nebraska zones, to mid-upper 90s most areas near and especially south of the NE/KS border (with a few spots mainly far south likely topping 100). By far the main feature on the surface map today has been the passage of a much-anticipated cold front, marked by an increasingly-noticeable northeast breeze and gradually falling dewpoints/humidity. If anything, winds at this hour are very slightly stronger than anticipated (most areas sustained 15-20 MPH/gusts up to around 25). The leading edge of this front is just now arriving in our far southern zones, where low-level convergence and intense heating has resulted in a narrow, broken line of strong-to-severe storms just barely along/south of our extreme southern CWA border. In the mid-upper levels, water vapor satellite and short term model data confirms broad west-northwest flow, with the surface cold front being driven southward by a large-scale trough centered over the Great Lakes up into Canada, and associated surface high pressure centered to its west over the Northern Rockies. Late this afternoon-overnight: As earlier touched on, even very short term models still have some disparity in exactly how these next 12-15 hours play out, but this forecaster is leaning mainly toward the HRRR/RAP suite as much as anything. Breaking down things in somewhat short fashion, we have two main areas of thunderstorm concern. Right away these next several hours (especially through sunset), the focus will be within our KS zones, where frontal convergence/intense heating is fostering pulsy strong to perhaps severe activity in an environment characterized by very steep low level lapse rates and considerable CAPE (mixed layer as high as 2500-4000 J/Kg), but only very weak deep layer shear on the order of 15-20KT. In other words, a classic setup for localized severe winds and perhaps brief large hail from transient cores. This KS area could remain the "only show in town" for us through at least sunset, and perhaps at least a few hours beyond. Then, at some point after dark and maybe not until after midnight, there is a decent chance for either a west-east or northwest-southeast oriented corridor of slightly elevated convection t0 fire up within a zone of low-mid level convergence mainly in the 850-700 millibar layer. At least the north fringes of this activity could extend north of I-80, but would be most favored between I-80 and far north central KS. Here at the local level, we are actually a little considered that some of these late night storms could be strong to briefly severe (quarter size hail main threat), given healthy elevated CAPE as high as 2000-3000 J/kg, and slightly stronger (but still fairly weak) deep layer shear of 20-30KT. We have noted that SPC has actually shrunk their official Marginal Risk to include only far southern parts of our CWA on the latest Day 1 update, but SREF severe probs support at least a marginally-severe mention farther north up to around I-80 overnight and at least for now that will be messaged in our local products. There is even some signal for a narrow corridor of heavy rain overnight (pockets of 1-2" seem realistic), but this is not a "sure thing" and not overly- concerned about flooding. Any threat of strong to maybe severe storms should wane by around 4 AM or so, although general storms could linger longer into the early morning. In other departments overnight, low temps are aimed low-mid 60s most areas, but ranging from upper 50s far north (Ord area) to upper 60s far southeast. Friday daytime: To be honest, did not spend a ton of time digging into the details beyond tonight, but in general, we have at least small PoPs lingering over our southern/western counties throughout the day, while going with a dry forecast especially north/east of the Tri Cities. If anything, our daytime PoPs may prove overdone even south and west, but lingering post-frontal instability and weak ripples in northwest flow aloft at least support a general thunderstorm mention in these areas. Not currently expecting severe, but a rogue strong storm possible. Temp-wise, it might be a touch warmer than previously forecast, and did nudge up especially Nebraska zones, slightly, but still only talking low- mid 80s most areas. Breezes generally easterly around 10 MPH. Friday night: Again, our PoPs may prove overdone, but have most areas dry in the evening (pre-midnight), before at least increasing most areas into the 20-40 percent range for the late night (post-midnight), as some models (particularly HRRR/ECMWF) suggest that convection will either drift into our CWA from the west off the High Plains and/or develop overhead along the eastern fringes of a low level jet. This would mainly favor our southwest half for sure, if it does occur. Again, severe threat fairly low but a few stronger storms possible. Low temps similar to tonight, mainly low-mid 60s most areas. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 111 PM CDT Thu Aug 12 2021 Ceiling/visibility/precipitation: Rather high confidence in VFR ceiling through the period, although a lower-end VFR ceiling in the 5-10K ft. range is likely for at least a few-to-several hours this evening-overnight. Confidence is also high in VFR visibility through at least the vast majority of the period. The main/brief caveat to VFR visibility is actually the number 1 uncertainty of the period: will showers/thunderstorms affect KGRI/KEAR tonight into Friday AM, and to what degree? Unfortunately, short term models are still not in great agreement. About the only higher-confidence aspect is that the 03-12Z time frame is overall most-favored for possible convection, so am advertising a generic "vicinity thunderstorm" (VCTS) throughout this block (hopefully later forecasts can pin down this time frame a little better). Although severe storms appear fairly unlikely, there is a non-zero chance of some brief heavy downpours and at least small hail/gusty winds (should storms occur). A few lingering showers/weak storms could even persist past 12Z, but decided to not to blanket any more of the period with the generic VCTS than already reflected, for now. Winds: Assuming no notable influences from overnight storms (always possible), not expecting any big issues here. The overall- strongest breezes should be right away this afternoon out of the northeast behind a passing cold front (generally sustained 10-15KT/gusts 15-20KT). This evening through Friday morning, speeds should average under 10KT, from some combination of northerly/easterly. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Pfannkuch AVIATION...Pfannkuch
Hazardous weather outlook, Aug 12, 7:10 PM CDT, 2 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 710 PM CDT Thu Aug 12 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 710 PM CDT Thu Aug 12 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This evening and overnight. . At some point this evening and overnight, nearly the entire outlook area stands at least a small chance of seeing isolated to scattered thunderstorms. Prior to 10 PM, the most favored area for storms will be in north central Kansas, and possibly into the extreme southern row of Nebraska counties. Then late in the evening and through the overnight, the better storm chances will shift northward to include more of the Nebraska outlook area, but particularly favoring counties along and south of Interstate 80. A few storms this evening and overnight could be strong to marginally-severe, with the main threats being hail up to around quarter size and wind gusts to 60 MPH. Parts of the area could also see localized, spotty heavy rainfall of at least 1 to 2 inches, but this will be the exception for the outlook area as a whole, and most areas will not receive nearly this much. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Mainly between Friday and Sunday, and then again Tuesday night into Wednesday, there are various, off-and-on chances for thunderstorms within the outlook area. Most of these chances currently carry fairly low forecast confidence in terms of likelihood and location, so please stay up to date with later forecasts for more details. At this time, severe storms appear fairly unlikely between Friday and Sunday, but a few strong storms cannot be ruled out here or there. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any possible instances of hail or wind gusts in excess of 50 MPH that might occur through early Friday morning. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
In the hours before
Special weather statement, Aug 12, 6:29 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Hastings NE
629 PM CDT Thu Aug 12 2021
KSZ019-130000-
Mitchell KS-
629 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northeastern
Mitchell County through 700 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beloit, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beloit and Scottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3934 9816 3951 9825 3955 9793 3935 9793
TIME...MOT...LOC 2329Z 158DEG 10KT 3944 9805
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ADPLocal storm report, Aug 12, 6:30 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 12 ENE NATOMA 39.26N 98.82W
08/12/2021 E0.88 INCH OSBORNE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL UP TO THE SIZE OF NICKELS.
&&
REEDSpecial weather statement, Aug 12, 6:31 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Hastings NE
631 PM CDT Thu Aug 12 2021
KSZ018-019-130000-
Osborne KS-Mitchell KS-
631 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of northwestern
Mitchell and northeastern Osborne Counties through 700 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cawker City, or 20 miles west of Beloit. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Downs and Cawker City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.
&&
LAT...LON 3936 9831 3932 9859 3951 9865 3955 9834
TIME...MOT...LOC 2331Z 161DEG 2KT 3943 9848
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ADPLocal storm report, Aug 12, 6:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
635 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 7 S ALTON 39.37N 98.93W
08/12/2021 E1.00 INCH OSBORNE KS PUBLIC
SCATTERED HAIL UP TO QUARTER SIZE.
&&
PFANNKUCHLocal storm report, Aug 12, 6:37 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 7 S ALTON 39.37N 98.93W
08/12/2021 E1.00 INCH OSBORNE KS PUBLIC
SCATTERED HAIL UP TO QUARTER SIZE.
&&
PFANNKUCHSpecial weather statement, Aug 12, 6:57 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
657 PM CDT Thu Aug 12 2021
KSZ017-018-130030-
Rooks KS-Osborne KS-
657 PM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of northeastern Rooks
and west central Osborne Counties through 730 PM CDT...
At 657 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stockton to 9 miles north of Natoma.
Movement was north at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Webster State Park around 705 PM CDT.
Stockton around 715 PM CDT.
Other locations in the path of these storms include Woodston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.
&&
LAT...LON 3951 9946 3951 9903 3926 9898 3935 9946
TIME...MOT...LOC 2357Z 174DEG 6KT 3942 9934 3932 9900
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ADPThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:05 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 25 min |
| Aug 12, 7:35 PM CDT | Severe Thunderstorm Warning | GID | Smith | 25 min |
| Aug 12, 7:57 PM CDT | Special Weather Statement | GID | Smith | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.